Hail, Lynn
- When
- April 25, 10:07 PM CST
- Where
- Lynn County, New Moore
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.020, -102.030
A report from the public was received of hail up to the size of half dollars.
On the afternoon and evening of the 25th, a short wave trough was ejecting out of the central Rockies onto the Central High Plains. A strengthening surface low in southeastern Colorado allowed a dryline, initially positioned near the Texas/New Mexico state line, to mix eastward through the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the afternoon and evening of the 25th, a short wave trough was ejecting out of the central Rockies onto the Central High Plains. A strengthening surface low in southeastern Colorado allowed a dryline, initially positioned near the Texas/New Mexico state line, to mix eastward through the afternoon. However, through the afternoon, the moist sector east of the dryline remained strongly capped preventing convection. A strong low level jet developed after sunset providing lift to generate thunderstorms late on the 25th into the early morning hours of the 26th. Scattered severe thunderstorms resulted during this time period producing severe wind gusts and large hail up to golf ball size across the southern South Plains and southern Rolling Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 25, 5:29 PM CST, 4 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 629 PM CDT Thu Apr 25 2024 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 230 PM CDT Thu Apr 25 2024 2:00 PM satellite imagery shows cloud cover over the eastern half of the forecast area except for most of the South Plains and the far southwest Texas Panhandle where clearing skies has occurred. Right now, the dryline is sitting just east of the Texas-New Mexico border but will begin to move east as the surface low in southeast Colorado deepens and begins to move northeast. This will help push the dryline closer to the Caprock Escarpment later this afternoon as well as sharpen the moisture gradient and enhance low-level convergence. Current thinking is that there will be two main windows for strong to severe thunderstorms: 1. This afternoon, but chances of storm initiation continue to diminish with thick cloud cover struggling to clear. Some CAMs have been hinting at a few isolated thunderstorms developing in the Rolling Plains this afternoon but these chances continue to decrease with high-res guidance backing off on initiation due to a strong capping inversion. Visible satellite has started to show some cumulus cloud development along the I-27 corridor where the persistent mid level cloud cover has begun to clear. It's possible with the dryline still sitting out near US Highway-385 oriented north to south and temperatures climbing into the 80s (87 degrees in Denver City), we could see some updrafts try and form despite the main energy and lift associated with the upper level trough still a bit farther to our west than we would like to see for thunderstorm development. Again, chances of storm development are very low this afternoon but not out of the question. 2. Late tonight after 10 PM, chances of thunderstorms increase significantly with model guidance consistently showing storms initiating just to the east of the I-27 corridor as a southerly low- level jet increases to around 40 knots. Initial storm development could pose a brief large hail threat but almost all model guidance has these storms congealing into a QLCS and quickly moving northeast across the Rolling Plains and the southeast Texas Panhandle. With this linear storm mode, strong winds of 70 to 80 mph may be possible, especially with fast storm motion and strong low-level wind fields mixing higher momentum down to the surface. As the low- level jet ramps up, an embedded tornado or two in the line of storms is possible. This complex of storms should clear out of the forecast area by around 3 AM CDT. Tomorrow will be warm with highs in the 80s and breezy southwest surface winds as the surface pressure gradient increases from the surface low to our north. && .LONG TERM... (Friday night through next Wednesday) Issued at 230 PM CDT Thu Apr 25 2024 The dryline makes a welcome return Friday night over much of the Rolling Plains as moist southerlies amplify ahead of our next vigorous upper low. Toward daybreak Saturday, models agree in a subtle, lead shortwave trough around 700 mb ejecting from the western Permian Basin and across the Red River Valley by late morning. This wave should spur a round of elevated convection off the Caprock with some severe hail not out of the question given sizable ECAPE. Although the NAM is much faster and farther east with both this lead impulse and the dryline, will stick with the global models and their ensembles for better continuity at this time. On the heels of this impulse, subsidence overspreads the dryline around noon and this may keep the dryline quiet for much of the afternoon as it hangs up near or just beyond our eastern column of counties. Farther upstream, southwest flow will amplify as the upper low curls across northern NM and into eastern CO by the evening. One item of concern is a recent downturn in post- dryline winds from the MOS and deterministic models given weaker lows from the surface to 700 mb in southeastern CO. The NBM's higher winds (30+ mph) on the Caprock were left intact for now given the tendency for deeper mixing and stronger winds in these otherwise dynamic regimes, but this may need downward revision in later forecasts. Saturday night features a Pacific front sweeping the dryline east ahead of weaker westerly winds for Sunday under weakly cyclonic westerly flow. This flow trends weaker and more zonal by Monday ahead of a semi-dirty ridge forecast to reach our area by late Tuesday. Rich gulf moisture is progged to return area wide by Tuesday night and Wednesday with PWATs AOA 1 inch east of a dryline setting up across eastern NM. Add to this a subtropical jet with an embedded disturbance by Wednesday and 40-50% PoPs look credible given good support from global models. No meaningful cold fronts through the middle of next week will keep temps above normal. && .AVIATION... (00Z TAFS) Issued at 627 PM CDT Thu Apr 25 2024 TS expected to develop in a linear fashion very late evening to early Friday morning from near KCDS southwestward to east and southeast of KLBB and then move to the east. Will keep a brief TS mention in the KCDS TAF and no mention in the other two. Otherwise VFR conditions are expected through the period. Winds will veer to southwest to west with the passage of a dryline during the overnight hours and increase in speed mid morning Friday. && .FIRE WEATHER... Issued at 230 PM CDT Thu Apr 25 2024 Critical fire weather conditions will expand across the rest of the South Plains and far southwest Texas this afternoon where a Red Flag Warning is in effect until 10 PM. The risk for rapid wildfire growth appears low due to ERC percentile values in the 50 to 65 percent range. Fire weather concerns will continue tomorrow due to dry and breezy conditions, but similar to today, ERC values should keep the threat of widespread fire weather threat low. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for TXZ021-022-027- 028-033-034-039. && SHORT TERM...17 LONG TERM....93 AVIATION...07
Hazardous Weather Outlook National Weather Service Lubbock TX 936 PM CDT Thu Apr 25 2024 TXZ021>044-270245- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 936 PM CDT Thu Apr 25 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. Severe thunderstorms tonight will move across areas mainly along and east of a Plains to Lubbock to Childress line. Very large hail up to baseball size and damaging wind gusts to around 70 mph are the main threats, but a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm, dry, and strong southwesterly winds Saturday will lead to the potential for elevated to critical fire weather concerns for areas on the Caprock, along with blowing dust. Farther east across the Rolling Plains and far southeastern Texas Panhandle, strong to severe thunderstorms will be possible Saturday afternoon and evening. Thunderstorm chances return Tuesday evening and Wednesday, some of which could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight.
The Lubbock radar (KLBB), 73 km away, was scanning. The volume nearest the first event began at 04:06 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A report from the public was received of hail up to the size of half dollars.
A Texas Tech University West Texas mesonet site near Spur measured severe wind gusts from 2317 CST through 2319 CST. A peak wind gust of 67 mph was measured at 2317 CST.
A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts from 2345 CST through 2346 CST. A peak wind gust of 65 mph was measured at 2346 CST.
A report of golf ball size hail was received from the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165773, 1165774, 1165782, 1165785, 1165803.